One way of altering your drug intake is spreading out the levodopa.
I was diagnosed in 1999. Started on Mirapexin in 2001 and added Sinemet in 2006. Sinemet and Madopar (both containing the most effective drug, levodopa) are the gold standard for treating PD symptoms, but levodopa is a short acting drug, I think I read somewhere that it peaks after about 1,5 hours. At the start of the disease the brain will still produce dopamine, but the process of dying cells continues and you will need more and more. The short half life also means that you need it more frequently.. Ideally you should get a steady supply (like the people who take levodopa in the form of a gel administered (pumped) directly into the small intestine via a tube) , so that there are no peaks and troughs in the dosages. I asked dr. Paul Worth about this, and he said that it is difficult for most patients to administer drugs at such frequency by mouth, they cannot cope with a complicated schedule of drug taking., but it would be better if for instance you take 62,5mg tablets every 2-3 hours than 125 mg or more every 4-5 hours. This would also be beneficial in preventing (postponing?) the dreaded dyskinesias. In your case I would(and I did) take smaller amounts more frequently, but still stay on the total original doses. The only thing you have to watch out for is take them at least half an hour before food and 1,5 to 2 hours after food(i.e. a meal) Avoid large meals and high protein intake, as levodopa is an amino acid and competes with protein in food for absorption. Set up your own schedule that suits your life style.
Another way is to add Entacapone capsules to your levodopa , this should lengthen the "on" time. If it works you can get the all in one drug Stalevo prescribed . Stalevo contains levodopa/carbidopa/entacapone, So it is really Sinemet + Entacapone.. Although it is called Entacapone, you should not forget that it acts like levodopa and all this Entacapone adds to your daily levodopa intake, you are in essence increasing it and too much levodopa (or too rapid an increase) can cause the dyskinesia symptoms. Levodopa should be slightly decreased when Entacapone is first added.to prevent this.
The benefit of Azilect is slight, I think, it did nothing for me when I tried it before starting on Sinemet., but adding it at the stage I am now, could be an worth a try..
By the way, there is a new drug in the pipeline called Numient (Rytary in the USA), which addresses the short life of levodopa, It is awaiting NICE approval and costs could be a factor.....I am holding out for it.
I have very bad "off" times , unpredictable, which is worse as "off" means,that I cannot put one foot in front of the other.
I tried the Neupro patches(Rotigotine) and was advised to drop the Mirapexin, but felt this did little and it irritated my skin, I looked like I was wearing a patchwork Onesie (in all shades of pink and red), so I am back on the Mirapexin..
Get hold of information on sites like www.medscape.com, or pubmed,com Go on the neurotalk forum, try to find out as much as you can so you can if necessary challenge any decisions or at least put the questions directly to the prescriber rather than the forum members.
Best Wishes, Kate.